Acetaminophen

Name: Acetaminophen

Acetaminophen Interactions

Acetaminophen is in more than 600 prescription and OTC medications, so if you're taking one medication with acetaminophen, adding another one could result in an overdose.

Read labels carefully on all drugs — especially drugs for cough, cold, and flu — to see if they contain acetaminophen.

Other Possible Other Drug Interactions:

  • Warfarin (Coumadin)
  • Isoniazid (Laniazid, Nydrazid)
  • Diflunisal (Dolobid)
  • Carbamazepine (Tegretol), phenobarbital (Luminal), phenytoin (Dilantin)

Acetaminophen and Food

Acetaminophen can be taken with or without food.

What is the dosage of acetaminophen for children and adults?

  • The dose for adults is 325 to 650 mg every 4 hours or 500 mg every 8 hours when using immediate release formulations.
  • The dose for extended release caplet is 1300 mg every 8 hours.
  • The maximum daily dose is 4 grams.
  • The oral dose for a child is based on the child's age and weight.
  • If less than 12 years old the dosing is 10-15 mg/kg every 6-8 hours not to exceed 2.6 g/day (5 doses).
  • If older than 12 years of age the dose is 40-60 mg/kg/day every 6 hours not to exceed 3.75 g/day (5 doses).

Uses for Acetaminophen

Pain

Symptomatic relief of mild to moderate pain.198 207 222 300

Recommended by many experts as initial analgesic for many patients;197 199 200 201 263 however, consider risk of inadvertent overdosage and resultant acute liver failure.246 262 264 265 266 267 268 269 270 271 272 273 (See Hepatic Effects and also see Pediatric Use under Cautions.)

Self-medication in children ≥6 years of age and adults for the temporary relief of minor aches and pain associated with headache, muscular aches, backache, minor arthritis pain, common cold, toothache, and menstrual cramps.222 Self-medication in infants and children for the temporary relief of minor aches and pain associated with the common cold, flu, headache, sore throat, immunizations, toothache, muscle aches, sprains, and overexertion.207 235

Self-medication in fixed combination with aspirin and caffeine for the temporary relief of mild to moderate pain associated with migraine headache.212 213 214 This combination also can be used for the treatment of severe migraine headache if previous attacks have responded to similar nonopiate analgesics or NSAIAs.231

Symptomatic treatment of pain associated with osteoarthritis; considered an initial drug of choice for pain management in osteoarthritis patients.197 199 200 201

Used in fixed combination with other agents (e.g., chlorpheniramine, dextromethorphan, diphenhydramine, doxylamine, guaifenesin, phenylephrine, pseudoephedrine) for short-term relief of minor aches and pain, headache, fever, and/or other symptoms (e.g., rhinorrhea, sneezing, lacrimation, itching eyes, oronasopharyngeal itching, nasal congestion, cough) associated with seasonal allergic rhinitis (e.g., hay fever), other upper respiratory allergies, or the common cold.253 254 255 256 257 258 259

Treatment of pain in various combinations with aspirin, caffeine, opiates, and/or other agents.a Oral use in combination with an opiate (e.g., codeine, oxycodone) produces greater analgesic effect than that produced by either acetaminophen or higher doses of the opiate alone.a

IV use in patients with moderate to severe postoperative pain reduces pain intensity and rescue opiate requirements compared with placebo, but clinical benefits of the lower opiate dosages (e.g., reduction in opiate-related adverse effects) not established.295 296 297 298 300

Fever

Reduction of fever.300 a

Self-medication to reduce fever in infants, children, and adults.207 222 235

Actions

  • Exhibits analgesic and antipyretic activity.207 222 300

  • Weak, reversible, isoform-nonspecific cyclooxygenase inhibitor at dosages of 1 g daily.144 Inhibitory effect on cyclooxygenase-1 is limited; does not inhibit platelet function.144

Preparations

Excipients in commercially available drug preparations may have clinically important effects in some individuals; consult specific product labeling for details.

Please refer to the ASHP Drug Shortages Resource Center for information on shortages of one or more of these preparations.

To minimize the risk of inadvertent acetaminophen overdosage in pediatric patients, FDA has recommended that only one concentration of liquid acetaminophen be available for OTC use in all pediatric patients.275 Some manufacturers have voluntarily changed the concentration of the infants' formulation to be the same as that of the children's formulation.275 276 277 (See Pediatric Use under Cautions.) However, older, more-concentrated infants' preparations may remain available.275 276

To minimize the risk of inadvertent acetaminophen overdosage, FDA has requested manufacturers to reformulate prescription combination preparations containing the drug to limit the acetaminophen amount to ≤325 mg per dosage unit.268 FDA no longer considers prescription combination preparations containing >325 mg of acetaminophen to be safe.287 As of March 26, 2014, all manufacturers of such preparations had discontinued marketing of the preparations, but some had not withdrawn the drug applications.288 FDA intends to withdraw approval of those applications if they are not voluntarily withdrawn.288 Therefore, availability of combination preparations with higher concentrations of acetaminophen per dose will diminish over time. Some prescription combination preparations that previously contained >325 mg of acetaminophen per dosage unit may have been reformulated to contain smaller amount of acetaminophen.289 Pharmacists are encouraged to return any prescription combination preparations containing >325 mg of acetaminophen per dosage unit to the wholesaler or manufacturer.287 FDA intends to address OTC acetaminophen-containing preparations in a separate regulatory action.286

* available from one or more manufacturer, distributor, and/or repackager by generic (nonproprietary) name

Acetaminophen

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Capsules, gel-coated

500 mg*

Acetaminophen Extra Strength Gel-coated Capsules

Solution

167 mg/5 mL*

Tylenol Extra-Strength Adult

McNeil

Suspension

160 mg/5 mL*

Tylenol Oral Suspension Children’s

McNeil

Tylenol Oral Suspension Infant's

McNeil

Tablets

325 mg*

Tylenol Regular Strength (scored)

McNeil

Tablets, extended-release, film-coated

650 mg*

Tylenol Arthritis Pain Extended-Release Caplets

McNeil

Tylenol 8 HR Extended-Release Caplets

McNeil

Tablets, film-coated

500 mg*

Tylenol Extra Strength Caplets

McNeil

Tablets, orally disintegrating

80 mg*

Tylenol Meltaways Children’s

McNeil

160 mg*

Tylenol Meltaways Junior Strength

McNeil

Parenteral

Injection, for IV infusion

10 mg/mL (1 g)

Ofirmev

Mallinckrodt

Rectal

Suppositories

80 mg

FeverAll Infants’

Taro

120 mg*

Acephen

G&W

FeverAll Children’s

Taro

325 mg

Acephen

G&W

FeverAll Junior Strength

Taro

650 mg*

Acephen

G&W

Acetaminophen and Aspirin

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

For solution

325 mg/packet Acetaminophen and Aspirin 500 mg/packet

Goody's Back & Body Pain Powder

Prestige

Tablets, film-coated

250 mg Acetaminophen, Aspirin 250 mg, and buffer

Excedrin Back and Body Caplets

Novartis

* available from one or more manufacturer, distributor, and/or repackager by generic (nonproprietary) name

Acetaminophen, Aspirin, and Caffeine

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Capsules, gel-coated

250 mg Acetaminophen, Aspirin 250 mg, and Caffeine 65 mg*

Excedrin Menstrual Complete Gelcaps

Novartis

For solution

260 mg/packet Acetaminophen, Aspirin 520 mg/packet, and Caffeine 32.5 mg/packet

Goody’s Extra Strength Headache Powder

Prestige

325 mg/packet Acetaminophen, Aspirin 500 mg/packet, and Caffeine 65 mg/packet

Goody’s Cool Orange Extra Strength Powder

Prestige

Tablets, film-coated

194 mg Acetaminophen, Aspirin 227 mg, Caffeine 33 mg, and buffers

Vanquish Caplets

Moberg

250 mg Acetaminophen, Aspirin 250 mg, and Caffeine 65 mg

Excedrin Extra Strength Caplets

Novartis

Excedrin Migraine Caplets

Novartis

Goody's Extra Strength Caplets

Prestige

Pamprin Max

Chattem

* available from one or more manufacturer, distributor, and/or repackager by generic (nonproprietary) name

Acetaminophen and Codeine Phosphate

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Solution

120 mg/5 mL Acetaminophen and Codeine Phosphate 12 mg/5 mL*

Acetaminophen and Codeine Phosphate Oral Solution (C-V)

Suspension

120 mg/5 mL Acetaminophen and Codeine Phosphate 12 mg/5 mL

Capital and Codeine (C-V)

Valeant

Tablets

300 mg Acetaminophen and Codeine Phosphate 15 mg*

Acetaminophen and Codeine Phosphate Tablets (C-III)

300 mg Acetaminophen and Codeine Phosphate 30 mg*

Tylenol with Codeine No. 3 (C-III)

Janssen

300 mg Acetaminophen and Codeine Phosphate 60 mg*

Tylenol with Codeine No. 4 (C-III)

Janssen

* available from one or more manufacturer, distributor, and/or repackager by generic (nonproprietary) name

Acetaminophen and Diphenhydramine Citrate

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

For solution

500 mg/packet Acetaminophen and Diphenhydramine Citrate 38 mg/packet

Goody's PM Powder

Prestige

Tablets, film-coated

500 mg Acetaminophen and Diphenhydramine Citrate 38 mg*

Excedrin PM Caplets

Novartis

Excedrin PM Geltabs

Novartis

Midol PM Caplets

Bayer

* available from one or more manufacturer, distributor, and/or repackager by generic (nonproprietary) name

Oxycodone and Acetaminophen

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Solution

5 mg/5 mL Oxycodone Hydrochloride and Acetaminophen 325 mg/5 mL

Roxicet (C-II)

Roxane

Tablets

2.5 mg Oxycodone Hydrochloride and Acetaminophen 300 mg*

Oxycodone Hydrochloride and Acetaminophen Tablets (C-II)

2.5 mg Oxycodone Hydrochloride and Acetaminophen 325 mg*

Percocet (C-II)

Endo

5 mg Oxycodone Hydrochloride and Acetaminophen 300 mg*

Primlev (C-II)

Akrimax

5 mg Oxycodone Hydrochloride and Acetaminophen 325 mg*

Endocet (C-II; scored)

Qualitest

Percocet (C-II; scored)

Endo

7.5 mg Oxycodone Hydrochloride and Acetaminophen 300 mg*

Primlev (C-II)

Akrimax

7.5 mg Oxycodone Hydrochloride and Acetaminophen 325 mg*

Endocet (C-II)

Qualitest

Percocet (C-II)

Endo

10 mg Oxycodone Hydrochloride and Acetaminophen 300 mg*

Primlev (C-II)

Akrimax

10 mg Oxycodone Hydrochloride and Acetaminophen 325 mg*

Endocet (C-II)

Qualitest

Percocet (C-II)

Endo

* available from one or more manufacturer, distributor, and/or repackager by generic (nonproprietary) name

Other Acetaminophen Combinations

Routes

Dosage Forms

Strengths

Brand Names

Manufacturer

Oral

Capsules

300 mg with Butalbital 50 mg and Caffeine 40 mg*

Fioricet

Actavis

300 mg with Butalbital 50 mg, Caffeine 40 mg, and Codeine Phosphate 30 mg*

Fioricet with Codeine (C-III)

Actavis

320.5 mg with Caffeine 30 mg and Dihydrocodeine Bitartrate 16 mg

Trezix (C-III)

WraSer

325 mg with Butalbital 50 mg and Caffeine 40 mg*

Capacet

Magna

325 mg with Butalbital 50 mg, Caffeine 40 mg, and Codeine Phosphate 30 mg*

Butalbital, Acetaminophen, Caffeine, and Codeine Phosphate Capsules (C-III)

Capsules, gel-coated

500 mg with Caffeine 60 mg and Pyrilamine Maleate 15 mg

Midol Complete Gelcaps

Bayer

500 mg with Caffeine 65 mg*

Acetaminophen with Caffeine Gelcaps

Solution

83 mg/5 mL with Caffeine 5.4 mg/5 mL

Goody's Headache Relief Shot

Prestige

100 mg/5 mL with Hydrocodone Bitartrate 3.3 mg/5 mL*

Lortab Elixir (C-II)

ECR

108 mg/5 mL with Butalbital 16.7 mg/5 mL and Caffeine 13.3 mg/5 mL*

Alagesic LQ

Poly Pharmaceuticals

108 mg/5 mL with Hydrocodone Bitartrate 2.5 mg/5 mL*

Hydrocodone Bitartrate and Acetaminophen Oral Solution (C-II)

108 mg/5 mL with Hydrocodone Bitartrate 3.3 mg/5 mL*

Hydrocodone Bitartrate and Acetaminophen Oral Solution (C-II)

Tablets

300 mg with Butalbital 50 mg

Bupap

ECR

300 mg with Hydrocodone Bitartrate 5 mg*

Vicodin (C-II; scored)

AbbVie

300 mg with Hydrocodone Bitartrate 7.5 mg

Vicodin ES (C-II; scored)

AbbVie

300 mg with Hydrocodone Bitartrate 10 mg

Vicodin HP (C-II; scored)

AbbVie

325 mg with Butalbital 50 mg

Butapap

Mikart

Phrenilin (scored)

Valeant

325 mg with Butalbital 50 mg and Caffeine 40 mg*

Butalbital, Acetaminophen, and Caffeine Tablets

325 mg with Hydrocodone Bitartrate 2.5 mg*

Hydrocodone and Acetaminophen Tablets (C-II)

325 mg with Hydrocodone Bitartrate 5 mg*

Lortab (C-II; scored)

UCB

Norco (C-II; scored)

Actavis

325 mg with Hydrocodone Bitartrate 7.5 mg*

Lortab (C-II; scored)

UCB

Norco (C-II; scored)

Actavis

325 mg with Hydrocodone Bitartrate 10 mg*

Lortab (C-II; scored)

UCB

Norco (C-II; scored)

Actavis

Tablets, film-coated

325 mg with Diphenhydramine Hydrochloride 12.5 mg*

Percogesic Original Strength

Prestige

325 mg with Tramadol Hydrochloride 37.5 mg*

Ultracet (C-IV)

Janssen

500 mg with Caffeine 60 mg and Pyrilamine Maleate 15 mg*

MidolComplete Caplets

Bayer

500 mg with Caffeine 65 mg*

Excedrin Tension Headache Caplets

Novartis

500 mg with Diphenhydramine Hydrochloride 12.5 mg

Percogesic Extra Strength Caplets

Prestige

500 mg with Diphenhydramine Hydrochloride 25 mg*

Tylenol PM Extra Strength Caplets

McNeil

Tylenol PM Extra Strength Geltabs

McNeil

500 mg with Pamabrom 25 mg

Midol Teen Caplets

Bayer

500 mg with Pamabrom 25 mg and Pyrilamine Maleate 15 mg

Pamprin Multi-Symptom Caplets

Chattem

Premsyn PMS Caplets

Chattem

Acetaminophen also is commercially available in combination with other drugs, including analgesics, antihistamines, antimuscarinics, antitussives, barbiturates, decongestants, and expectorants.

Index Terms

  • APAP (abbreviation is not recommended)
  • N-Acetyl-P-Aminophenol
  • Ofirmev
  • Paracetamol

Duration of Action

IV, Oral: Analgesia: 4 to 6 hours

IV: Antipyretic: ≥6 hours

Half-Life Elimination

Prolonged following toxic doses

Neonates: 7 hours (range: 4 to 10 hours)

Infants: ~4 hours (range: 1 to 7 hours)

Children: 3 hours (range: 2 to 5 hours)

Adolescents: ~3 hours (range: 2 to 4 hours)

Adults: ~2 hours (range: 2 to 3 hours); may be slightly prolonged in severe renal insufficiency (CrCl <30 mL/minute): 2 to 5.3 hours

Protein Binding

10% to 25% at therapeutic concentrations; 8% to 43% at toxic concentrations

Special Populations Hepatic Function Impairment

The half-life may increase 2-fold or more in patients with liver disease.

Dosing Pediatric

Note: In 2011, McNeil Consumer Healthcare reduced the maximum doses and increased the dosing interval on the labeling of some of their acetaminophen OTC products used in older pediatric patients (usually children ≥12 years and adolescents) in an attempt to protect consumers from inadvertent overdoses. For example, the maximum daily dose of Tylenol Extra Strength OTC and Tylenol Regular Strength OTC was decreased and the dosing interval for Tylenol Extra Strength OTC was increased. Health care professionals may still prescribe or recommend the 4 g daily maximum to patients (but are advised to use their own discretion and clinical judgment) (McNeil Consumer Healthcare, 2014).

Pain or fever:

Oral: Note: When calculating the maximum daily dose, consider all sources of acetaminophen (prescription and OTC) and all routes of administration. Do not exceed the maximum recommended daily dose (see dosing information for further detail).

Weight-based dosing: Infants, Children, and Adolescents: 10 to 15 mg/kg/dose every 4 to 6 hours as needed (APS, 2008; Sullivan, 2011); do not exceed 5 doses in 24 hours; maximum daily dose: 75 mg/kg/day not to exceed 4 g daily.

Fixed dosing: Oral suspension, chewable tablets: Infants and Children <12 years: Consult specific product formulations for appropriate age groups. See table; use of weight to select dose is preferred; if weight is not available, then use age; doses may be repeated every 4 hours; maximum: 5 doses daily.

Acetaminophen Pediatric Dosing (Oral)1

Weight (kg)

Weight

(lbs)

Age

Dosage

(mg)

1Manufacturer’s recommendations are based on weight in pounds (OTC labeling); weight in kg listed here is derived from pounds and rounded; kg weight listed also is adjusted to allow for continuous weight ranges in kg. OTC labeling instructs consumer to consult with health care provider for dosing instructions in infants and children under 2 years of age.

2.7-5.3

6-11

0-3 mo

40

5.4-8.1

12-17

4-11 mo

80

8.2-10.8

18-23

1-2 y

120

10.9-16.3

24-35

2-3 y

160

16.4-21.7

36-47

4-5 y

240

21.8-27.2

48-59

6-8 y

320

27.3-32.6

60-71

9-10 y

400

32.7-43.2

72-95

11 y

480

Table has been converted to the following text.

Alternative Acetaminophen Pediatric Dosing (Oral)1:

2.7-5.3 kg or 6-11 lbs: 0-3 months: 40 mg

5.4-8.1 kg or 12-17 lbs: 4-11 months: 80 mg

8.2-10.8 kg or 18-23 lbs: 1-2 years: 120 mg

10.9-16.3 kg or 24-35 lbs: 2-3 years: 160 mg

16.4-21.7 kg or 36-47 lbs: 4-5 years: 240 mg

21.8-27.2 kg or 48-59 lbs: 6-8 years: 320 mg

27.3-32.6 kg or 60-71 lbs: 9-10 years: 400 mg

32.7-43.2 kg or 72-95 lbs: 11 years: 480 mg

1Manufacturer’s recommendations are based on weight in pounds (OTC labeling); weight in kg listed here is derived from pounds and rounded; kg weight listed also is adjusted to allow for continuous weight ranges in kg. OTC labeling instructs consumer to consult with health care provider for dosing instructions in infants and children under 2 years of age.

Immediate release solid dosage formulations: Note: Actual OTC dosing recommendations may vary by product and/or manufacturer:

Children 6 to 11 years: 325 mg every 4 to 6 hours; maximum daily dose: 1625 mg daily; Note: Do not use for more than 5 days unless directed by a health care provider

Children ≥12 years and Adolescents: Refer to adult dosing.

Extended release: Children ≥12 years and Adolescents: Refer to adult dosing.

Rectal:

Infants 6 to 11 months: 80 mg every 6 hours; maximum daily dose: 320 mg daily

Infants and Children 12 to 36 months: 80 mg every 4 to 6 hours; maximum daily dose: 400 mg daily

Children >3 to 6 years: 120 mg every 4 to 6 hours; maximum daily dose: 600 mg daily

Children >6 up to 12 years: 325 mg every 4 to 6 hours; maximum daily dose: 1625 mg daily

Children ≥12 years and Adolescents: Refer to adult dosing.

IV:

Neonates (including premature neonates born ≥32 weeks gestational age) up to 28 days (fever only): 12.5 mg/kg every 6 hours; maximum daily dose: 50 mg/kg/day.

Infants 29 days to 2 years of age (fever only): 15 mg/kg every 6 hours; maximum daily dose: 60 mg/kg/day.

Children 2 to 12 years: 12.5 mg/kg every 4 hours or 15 mg/kg every 6 hours; maximum single dose: 15 mg/kg/dose (≤750 mg/dose); maximum daily dose: 75 mg/kg/day (≤3.75 g/day)

Adolescents: Refer to adult dosing.

Dosing Hepatic Impairment

Oral: Use with caution. Limited, low-dose therapy is usually well tolerated in hepatic disease/cirrhosis. However, cases of hepatotoxicity at daily acetaminophen dosages <4 g daily have been reported.

IV:

Mild to moderate impairment: There are no dosage adjustments provided in the manufacturer’s labeling. Use with caution; a reduced total daily dosage may be warranted.

Severe impairment: Use is contraindicated.

Pregnancy Considerations

Acetaminophen crosses the placenta and can be detected in cord blood, newborn serum, and urine immediately after delivery (Levy 1975; Naga Rani 1989; Wang 1997). An increased risk of teratogenic effects has not been observed following maternal use of acetaminophen during pregnancy. Prenatal constriction of the ductus arteriosus has been noted in case reports following maternal use during the third trimester (Suhag 2008; Wood 2005). The use of acetaminophen in normal doses during pregnancy is not associated with an increased risk of miscarriage or still birth; however, an increase in fetal death or spontaneous abortion may be seen following maternal overdose if treatment is delayed (Li 2003; Rebordosa 2009; Riggs 1989). Frequent maternal use of acetaminophen during pregnancy may be associated with wheezing and asthma in early childhood (Perzanowki 2010).

Acetaminophen Brand Names

Acetaminophen may be found in some form under the following brand names:

  • Ofirmev

Acetaminophen and Lactation

Tell your doctor if you are breastfeeding or plan to breastfeed.

Acetaminophen has been detected in human breast milk after oral administration. No studies have been conducted with intravenous acetaminophen Because of the possibility for adverse reactions in nursing infants from acetaminophen, a choice should be made whether to stop nursing or to stop use of this medication. The importance of the drug to the mother should be considered.

What is the most important information i should know about acetaminophen?

There are many brands and forms of acetaminophen available and not all brands are listed on this leaflet.

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Know the amount of acetaminophen in the specific product you are taking.

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take acetaminophen.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have liver disease or a history of alcoholism.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Where can i get more information?

Your pharmacist can provide more information about acetaminophen.

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 17.02. Revision date: 3/12/2012.

Your use of the content provided in this service indicates that you have read,understood and agree to the End-User License Agreement,which can be accessed by clicking on this link.

Important information

You should not use this medication if you have severe liver disease.

An overdose of acetaminophen can damage your liver or cause death.

  • Adults and teenagers who weigh at least 110 pounds should not take more than 1000 milligrams (mg) at one time, or more than 4000 mg in 24 hours.

  • Children younger than 12 years old should not take more than 5 doses in 24 hours, using only the number of milligrams per dose that is recommended for the child's weight and age. Use exactly as directed on the label.

Avoid also using other medicines that contain acetaminophen (sometimes abbreviated as APAP), or you could have a fatal overdose.

Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Upsides

  • Effective for the temporary relief of minor aches, pains, and headache. May be used in the treatment of many conditions such as arthritis, backache, colds, menstruation pain, and toothache.
  • Also, lowers a fever but does not control inflammation.
  • First choice for mild-to-moderate pain due to its efficacy, minimal toxicity, and low cost.
  • At low dosages, it lacks the gastrointestinal side effects associated with NSAID pain relievers (does not cause ulcerations, bleeding or perforations).
  • May be combined with strong opioids for the treatment of severe pain.
  • Available in a range of formulations including liquid, oral tablets, oral disintegrating tablets, chewable tablets, controlled-release tablets, dispersible tablets, injectable, and rectal preparations.
  • Generic acetaminophen is available.

Bottom Line

  • Acetaminophen is an effective mild pain reliever with a low risk of side effects.
(web3)